Utah, 2012Winter Storm and High Wind in Utah, March 1 to 2, 2012
March 1 to 2, 2012 · NWS SLC · 9 events in 9 counties and zones
A large, cold storm system moved through Utah at the end of February and the beginning of March, with the initial cold front entering the state on February 29th. This storm brought widespread heavy snowfall to the northern half of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, cold storm system moved through Utah at the end of February and the beginning of March, with the initial cold front entering the state on February 29th. This storm brought widespread heavy snowfall to the northern half of Utah. Note that this event began in February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 29, 9:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 29, 9:57 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 PM MST WED FEB 29 2012
.SYNOPSIS...A COLD FRONT WILL CONTINUE TO CROSS CENTRAL UTAH
TONIGHT...WITH THE PARENT STORM SYSTEM IMPACTING THE REGION THROUGH
FRIDAY. HIGH PRESSURE WILL FOLLOW FOR THE UPCOMING WEEKEND.
&&
.DISCUSSION...A BROAD PACIFIC TROUGH ENCOMPASSING MUCH OF THE
WESTERN CONUS WILL CONTINUE TO IMPACT THE AREA THROUGH FRIDAY
MORNING. STRONG WINDS AHEAD OF THIS SYSTEM TODAY YIELDED TO A COLD
FRONT WHICH PUSHED INTO NORTHERN UTAH EARLY THIS EVENING. A FAIRLY
POTENT PRECIPITATION BAND ACCOMPANIED THE FRONT ACROSS NORTHERN
UTAH. THIS FRONT SLOWED AS IT MOVED INTO THE SALT LAKE
VALLEY...WHICH ALLOWED FOR LOCALLY SIGNIFICANT ACCUMULATIONS IN THIS
AREA. THE BACK EDGE OF THE PRECIPITATION BAND IS NOW PUSHING SOUTH
OF SLC. THUS...EXPECT A BREAK IN THE WEATHER ACROSS THE FAR NORTH
OVERNIGHT...BUT PRECIPITATION WILL REMAIN FOCUSED ACROSS UTAH COUNTY
AND INTO CENTRAL UTAH TONIGHT AS THE FRONT SLOWLY SHIFTS SOUTH.
PRECIPITATION ALONG THE FRONTAL BAND WILL DIMINISH LATE TONIGHT AS
THE FRONT WEAKENS. HOWEVER...ANOTHER WEAK EMBEDDED DISTURBANCE WILL
ARRIVE BY EARLY TOMORROW MORNING. THIS WILL BRING ANOTHER ROUND OF
PRECIPITATION TO THE AREA THROUGH EARLY TOMORROW AFTERNOON. THE FLOW
IS EXPECTED TO BECOME MORE WEST-SOUTHWESTERLY DURING THIS TIME AHEAD
OF ANOTHER STRONGER WAVE...WHICH WOULD FAVOR THE NORTHERN WASATCH.
THIS STRONGER WAVE WILL ARRIVE TOMORROW EVENING. THIS WILL BE
ASSOCIATED WITH A COLDER AND A MORE UNSTABLE AIRMASS.
FURTHERMORE...AMPLE MOISTURE IN A NORTHWEST FLOW PATTERN SUGGESTS
AREAS SUCH AS LITTLE COTTONWOOD CANYON...THE CENTRAL AND SOUTHERN
MOUNTAINS AND VALLEY AREAS IMMEDIATELY UPSTREAM WILL SEE THE
GREATEST IMPACT. THE POTENTIAL FOR LAKE EFFECT SNOW ALSO EXISTS
TOMORROW NIGHT THROUGH FRIDAY MORNING.
IN SUMMARY...PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY MORNING
WITH ACCUMULATING SNOWFALL EXPECTED ACROSS MANY AREAS WITH LOCALLY
SIGNIFICANT AMOUNTS IN THE MOUNTAINS AND IMMEDIATELY UPSTREAM.
WINTER WEATHER HIGHLIGHTS REMAIN IN PLACE.
&&
.AVIATION...SNOWFALL HAS ENDED FOR THE NIGHT AT THE KSLC TERMINAL
AND IMPROVING CONDITIONS ARE EXPECTED. CIGS ARE EXPECTED TO REMAIN
ABOVE 6KFT TONIGHT WITH VFR VISIBILITIES. WINDS WILL CONTINUE TO
SLOWLY COME AROUND FROM THE EAST-SOUTHEAST TO SOUTHEAST THROUGH 08Z
AND REMAIN INTO TOMORROW MORNING. A WEAK WAVE WILL PASS NORTHERN
UTAH THURSDAY MORNING BRINGING UP TO 1 INCH OF SNOW TO UNTREATED
SURFACES IN THE 12-18Z WINDOW...WITH A 40 PERCENT CHANCE OF
TEMPORARY IFR CONDITIONS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 AM MST FRIDAY FOR
UTZ001>004-006>010.
WINTER WEATHER ADVISORY UNTIL 9 AM MST THURSDAY FOR UTZ005.
WINTER WEATHER ADVISORY UNTIL 11 AM MST FRIDAY FOR UTZ517-518.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM MST
FRIDAY FOR UTZ014-015.
WY...WINTER STORM WARNING UNTIL 11 AM MST FRIDAY FOR WYZ021.
&&
CHENG/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 29, 9:24 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
924 PM MST WED FEB 29 2012
UTZ001>016-019>021-517-518-WYZ021-011400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
924 PM MST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A COLD AND MOIST PACIFIC STORM SYSTEM WILL CONTINUE TO IMPACT
PORTIONS OF THE AREA. SNOW WILL CONTINUE TONIGHT...FOCUSING MAINLY
FROM NEAR SALT LAKE CITY SOUTH ACROSS CENTRAL UTAH. THE SNOW MAY
BE HEAVY AT TIMES THROUGH THE NIGHT...IMPACTING TRAVEL ACROSS THE
AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF SNOWFALL WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA
THURSDAY INTO FRIDAY BEFORE DIMINISHING. LOCALLY HEAVY
ACCUMULATIONS CAN BE EXPECTED DURING THIS TIME. SEE THE LATEST
WINTER WEATHER STATEMENT FOR DETAILS ON TIMING AND AMOUNTS.
HIGH PRESSURE WILL RETURN FOR THE WEEKEND THEN START TO BREAK
DOWN AGAIN EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- March 1, 12:00 AM MST to March 2, 9:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort received a storm total of 19 inches new snow. In addition, the Ben Lomond Peak SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 23 inches of new snow. Note that this event began in February.
Winter Storm, Wasatch Mountains South of I-80
- When
- March 1, 12:00 AM MST to March 2, 11:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm totals across the area included 43 inches at Alta Ski Lifts, 40 inches at Brighton Resort, 27 inches at Snowbird Ski and Summer Resort, and 24 inches at Provo Canyon. Note that this event began in February.
Winter Storm, Wasatch Mountain Valleys
- When
- March 1, 12:00 AM MST to March 2, 9:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall across the Wasatch Mountain Valleys included 12 inches of new snow in Liberty, 11 inches of snow in Eden, and 8 inches of new snow at Jeremy Ranch. Note that this event began in February.
Winter Storm, Cache Valley/Utah
- When
- March 1, 12:00 AM MST to March 2, 2:30 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Logan received a storm total of 7 inches of new snow, and North Logan received 6 inches. Most of this snow fell on February 29th, with another heavy burst on the evening of March 1st. Note that this event began in February.
Winter Storm, Southern Wasatch Front
- When
- March 1, 12:00 AM MST to March 2, 8:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall across the southern Wasatch Front included 8 inches in Lehi, 7 inches in Alpine, and 6 inches at both Spanish Fork and Pleasant Grove. Note that this event began in February.
Winter Storm, Northern Wasatch Front
- When
- March 1, 12:00 AM MST to March 2, 9:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Bountiful Bench received 11 inches of new snow, Brigham City received 10 inches of snow, and Northeast Ogden Bench and Centerville both received 7 inches of snow. The heaviest snow in this area occurred on the evening of March 1st. Note that this event began in February.
Winter Storm, Salt Lake and Tooele Valleys
- When
- March 1, 12:00 AM MST to March 2, 8:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Upper Millcreek and Sandy both received 12 inches of snow for the storm. Other snow totals included 11 inches in Cottonwood Heights, 9 inches in Salt Lake City and Magna, and 8 inches in the Upper Avenues and Holladay. The heaviest snow in this area occurred near the initial cold front on the afternoon of February 29th, and then another heavy burst occurred on the morning of March 1st. Note that this event began in February.
Winter Storm, West Central Utah
- When
- March 1, 12:00 AM MST to March 2, 8:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Storm totals across west central Utah included 7 inches of new snow in Oak City and Delta, as well as 6 inches of snow in Fillmore. Note that this event began in February.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 2, 12:15 AM MST to 3:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Several sites near Wendover experienced strong downslope winds, including maximum recorded wind gusts of 69 mph at Wendover Peak, 62 mph at the Wendover Port of Entry, and 61 mph at I-80 at Milepost 1.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371807, 371808, 371809, 371810, 371811, 371812, 371813, 371814, 371815.